Our Services
Medical Information
Helpful Resources
Published on: 10/27/2026
Teenagers should generally avoid aspirin for headaches, especially during or shortly after a viral illness such as flu, chickenpox, or a feverish cold, because aspirin use in this age group is linked to Reye's syndrome, a rare but potentially fatal condition affecting the brain and liver. Acetaminophen (paracetamol) and ibuprofen are the usual safer choices for teen headaches, with correct weight-based dosing, hydration, rest, and limits on how many days per week pain relievers are used to prevent rebound headaches. Warning signs that need urgent care include repeated vomiting, confusion or unusual sleepiness, a sudden severe headache, stiff neck, rash, or headache after a head injury. There are important exceptions, age cutoffs, and dosing details to consider, so see below for the complete answer before giving any medication.
If your teen has a headache with fever, vomiting, or other symptoms and you are unsure whether it is routine or something that needs a doctor, a free, instant, online symptom check can help you sort likely causes and clarify the right next step in minutes, so you are making a decision based on their actual symptoms rather than guesswork.
Last reviewed for medical accuracy: 10/27/2026
If a teenager has a headache, aspirin may seem like a familiar and effective choice. However, a teen taking aspirin for headache safety depends on several factors, including their age, symptoms, medical history, and whether they have a viral infection.
In general, aspirin should not be used routinely for headaches or fever in children and teenagers under 18, unless a doctor specifically recommends it. The main concern is a rare but serious condition called Reye’s syndrome, which has been linked to aspirin use during or shortly after certain viral illnesses.
Reye’s syndrome can cause sudden swelling and dysfunction of the brain and serious liver problems. It most often affects children and teenagers recovering from viral infections such as:
The exact cause is not fully understood, and Reye’s syndrome is rare. However, health authorities including the U.S. Food and Drug Administration (FDA), the Centers for Disease Control and Prevention (CDC), and the American Academy of Pediatrics advise avoiding aspirin in children and teenagers with flu symptoms, chickenpox, or other suspected viral infections unless it has been prescribed by a healthcare professional.
A teen may have a viral infection even if the symptoms initially seem mild. Fever, headache, tiredness, sore throat, cough, vomiting, body aches, or a new rash can all occur with viral illness. Because it may be difficult to tell the cause of a headache at home, aspirin is usually not the safest first choice.
Reye’s syndrome is not the same as an aspirin allergy or a typical medication side effect. Warning signs can include repeated vomiting, unusual sleepiness, confusion, irritability, behavior changes, weakness, seizures, or loss of consciousness. These symptoms require urgent medical care.
Not necessarily. In some situations, a doctor may prescribe or recommend aspirin for a teenager with a specific medical condition. For example, aspirin is sometimes used under close medical supervision for certain inflammatory or heart-related conditions.
That is different from giving aspirin at home for an ordinary headache or fever. Do not assume that a low dose is automatically safe, and do not use leftover aspirin prescribed for someone else. A healthcare professional should decide whether aspirin is appropriate, especially if the teenager:
Also check labels carefully. Some cold, flu, and combination pain products may contain aspirin or salicylates. Two products can contain the same ingredient under different brand names, leading to an accidental overdose.
For many teenagers, acetaminophen or ibuprofen may be suitable alternatives. The right option depends on the teenager’s age, weight, symptoms, health conditions, and other medicines.
Acetaminophen, also called paracetamol in some countries, can help relieve headache and reduce fever. It is generally less irritating to the stomach than aspirin or ibuprofen when taken correctly.
Important safety points include:
Too much acetaminophen can seriously damage the liver, even when the overdose is accidental.
Ibuprofen can reduce pain, inflammation, and fever. It may be useful for headaches associated with inflammation, muscle aches, or fever.
It should be used carefully or avoided if the teenager:
Give ibuprofen with food or milk if it causes stomach upset, and follow the dosing instructions based on age and weight. Never give more than the label recommends.
For either medicine, ask a pharmacist or doctor if you are unsure about the correct dose. Do not alternate acetaminophen and ibuprofen on a schedule unless a healthcare professional has given clear instructions. Alternating medicines can increase dosing mistakes.
A headache during a minor illness may improve with simple supportive care:
Do not use cold baths, rubbing alcohol, or excessive blankets to manage a fever. These can make a teenager uncomfortable or cause other problems.
Most headaches in teenagers are not caused by a dangerous condition. However, prompt medical advice is important if the headache is severe, unusual, persistent, or accompanied by other symptoms.
Speak to a doctor about a headache or fever that:
A sudden, extremely severe headache, seizure, difficulty waking, trouble breathing, blue or gray skin, or new confusion is an emergency. Seek emergency medical care rather than trying another pain reliever at home.
If you are unsure how serious the symptoms may be, you might consider a free, online symptom check, using the doctor approved Ubie Symptom Checker. It can help organize symptoms and suggest appropriate next steps, but it does not replace an examination or diagnosis from a healthcare professional.
For a teenager with a headache, avoid giving aspirin unless a doctor has specifically recommended it. This is especially important if the teen has the flu, chickenpox, fever, vomiting, or another possible viral infection. Acetaminophen or ibuprofen may be safer options for many teenagers when used exactly as directed, but each has important precautions.
Check the active ingredients in every medicine, use the correct age- or weight-based dose, and ask a pharmacist or doctor when in doubt. If symptoms could be life-threatening or serious, speak to a doctor or seek urgent medical care immediately.
(References)
* Brown GL. Q fever. Br Med J. 1973 Apr 7;2(5857):43-5. doi: 10.1136/bmj.2.5857.43. PMID: 4735198; PMCID: PMC1589036.
* Addy DP. Cold comfort for hot children. Br Med J (Clin Res Ed). 1983 Apr 9;286(6372):1163-4. doi: 10.1136/bmj.286.6372.1163. PMID: 6404374; PMCID: PMC1547423.
* Larsen SU. Reye's syndrome. Med Sci Law. 1997 Jul;37(3):235-41. doi: 10.1177/002580249703700308. PMID: 9264230.
* Yoshida I. [Reye's syndrome]. Nihon Rinsho. 2000 Nov;58(11):2261-5. PMID: 11225315.
* Casteels-Van Daele M, Van Geet C, Wouters C, Eggermont E. Reye's syndrome. Lancet. 2001 Jul 28;358(9278):334. doi: 10.1016/S0140-6736(01)05512-X. PMID: 11501538.
* Andres E. Drug-induced hepatotoxicity. N Engl J Med. 2003 Nov 13;349(20):1974-6; author reply 1974-6. PMID: 14626266.
* Bajracharya BL, Piya A, Manandhar DS. Reye's syndrome. Kathmandu Univ Med J (KUMJ). 2003 Apr-Jun;1(2):138-40. PMID: 16388216.
* Schrör K. Aspirin and Reye syndrome: a review of the evidence. Paediatr Drugs. 2007;9(3):195-204. doi: 10.2165/00148581-200709030-00008. PMID: 17523700.
* Fitzgerald DA. Aspirin and Reye syndrome. Paediatr Drugs. 2007;9(3):205-6. doi: 10.2165/00148581-200709030-00009. PMID: 17523701.
* Lopez JI, Holdridge A, Mendizabal JE. Altitude headache. Curr Pain Headache Rep. 2013 Dec;17(12):383. doi: 10.1007/s11916-013-0383-2. PMID: 24173612.
We would love to help them too.
For First Time Users
We provide a database of explanations from real doctors on a range of medical topics. Get started by exploring our library of questions and topics you want to learn more about.
Was this page helpful?
Purpose and positioning of servicesUbie Doctor's Note is a service for informational purposes. The provision of information by physicians, medical professionals, etc. is not a medical treatment. If medical treatment is required, please consult your doctor or medical institution. We strive to provide reliable and accurate information, but we do not guarantee the completeness of the content. If you find any errors in the information, please contact us.